Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 26, NWS Jackson, MS

December 28, 2024Copiah County, Lincoln County, Mississippi

NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 3:38 PM CST for Copiah County, Lincoln County, Mississippi. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 3:38 PM CST (21:38 UTC)
Expired
Dec 28, 2024, 4:31 PM CST
In force
53 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.0 in

Counties Copiah County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 3:50 PM CSTTORNADO2 Wnw Loyd Star, MSTrees were blown down on roads in Lincoln County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:17 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

450 
WFUS54 KJAN 282138
TORJAN
MSC029-085-282245-
/O.NEW.KJAN.TO.W.0026.241228T2138Z-241228T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
338 PM CST Sat Dec 28 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Northwestern Lincoln County in south central Mississippi...
  Southern Copiah County in central Mississippi...

* Until 445 PM CST.

* At 337 PM CST, a confirmed large and extremely dangerous tornado
  was located over Mccall Creek, or 13 miles east of Meadville,
  moving northeast at 40 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Caseyville, Vaughn, and Loyd Star around 345 PM CST.
  Wesson around 355 PM CST.
  Glancy, Martinsville, and Beauregard around 400 PM CST.
  Hazlehurst around 405 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3160 9063 3161 9063 3161 9073 3194 9055
      3184 9016 3156 9053
TIME...MOT...LOC 2137Z 221DEG 36KT 3154 9067 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.00 IN

$$

86
3 follow-up statements
644 
WWUS54 KJAN 282206
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
406 PM CST Sat Dec 28 2024

MSC085-282216-
/O.CAN.KJAN.TO.W.0026.000000T0000Z-241228T2245Z/
Lincoln MS-
406 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR NORTHWESTERN LINCOLN COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CST for central and
south central Mississippi.

&&

LAT...LON 3172 9058 3193 9053 3187 9026 3170 9043
TIME...MOT...LOC 2206Z 221DEG 36KT 3176 9045 

$$

MSC029-282245-
/O.CON.KJAN.TO.W.0026.000000T0000Z-241228T2245Z/
Copiah MS-
406 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR SOUTH
CENTRAL COPIAH COUNTY...

At 406 PM CST, a severe thunderstorm capable of producing a tornado
was located near Martinsville, or 7 miles southwest of Hazlehurst,
moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Glancy, Martinsville, and Hazlehurst around 410 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3172 9058 3193 9053 3187 9026 3170 9043
TIME...MOT...LOC 2206Z 221DEG 36KT 3176 9045 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

86
295 
WWUS54 KJAN 282219
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
419 PM CST Sat Dec 28 2024

MSC029-282245-
/O.CON.KJAN.TO.W.0026.000000T0000Z-241228T2245Z/
Copiah MS-
419 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR CENTRAL
COPIAH COUNTY...

At 419 PM CST, a severe thunderstorm capable of producing a tornado
was located over Hazlehurst, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Copiah County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3179 9046 3191 9043 3187 9026 3178 9039
TIME...MOT...LOC 2219Z 221DEG 36KT 3186 9035 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

86
676 
WWUS54 KJAN 282231
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
431 PM CST Sat Dec 28 2024

MSC029-282241-
/O.CAN.KJAN.TO.W.0026.000000T0000Z-241228T2245Z/
Copiah MS-
431 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR CENTRAL COPIAH COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 900 PM CST for central
Mississippi.

&&

LAT...LON 3179 9046 3191 9043 3187 9026 3178 9039
TIME...MOT...LOC 2230Z 221DEG 36KT 3196 9025 

$$

86

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 3:14 PM CST, 24 minutes earlier.

Area forecast discussion, Dec 28, 3:14 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
314 PM CST Sat Dec 28 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 313 PM CST Sat Dec 28 2024

Tonight: A significant severe weather event is still likely later
this afternoon and this evening. The Tornado Watch for I-55 and east
will be allowed to expire at 3PM as the convection earlier today has
somewhat stabilized the area there. The new PDS Tornado Watch to the
west of I-55 is in effect until 9 PM. Not a lot has changed in the
thinking from this morning. Damaging winds up to 80mph, Tornadoes;
some strong and long track, and hail up to golfball size will all be
possible with the storms. In addition, due to antecedent conditions
two to four inches of rain in a short amount of time will be
possible leading to localized flash flooding, especially over urban
and poor drainage areas.

Mid afternoon water vapor imagery/RAP analysis showed a potent
shortwave trough over central Oklahoma and north central Texas.
Moisture and instability will continue to increase over our CWA ahead
of this approaching feature. A stout speed max will rotate around
the base of the shortwave trough and across our CWA helping to
increase severe storm potential. This is expected to result in
numerous severe storm damage leading to widespread power outages
this evening. The potential for severe storms should be winding down
over east Mississippi by midnight but there will be the chance for
rain over east Mississippi until the cold front shifts into Alabama.
/22/

Sunday through next week (Friday)...

In the wake of the severe weather event today, a mostly quiet long
term period can be expected through the early to mid portion of the
period. Longwave trough/frontal zone will be shifting off to the
east, with sfc ridging & drier air building back in into late
weekend through early next week. This pattern will support
seasonably warm pattern Sunday into early next week. Highs & lows
during this period will be some 8-15F above (highs of 63-72F & lows
44-48F Monday morning & 45-54F Tuesday morning). A fast moving
shortwave trough/sfc low & frontal system will drive in potential
gusty winds on Tuesday but no concerns for storms as PWs will remain
too low for convection. If moisture can be on the uptick, this would
need to be monitored. In the wake of this frontal zone, a cold
1030mb sfc high will dive down out of the Plains into the Gulf
Coast, ushering in near to seasonably cool temperatures. Highs &
lows in the Wednesday to Friday timeframe will be some 2-5F below
(highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday
& Friday mornings with coldest north of Hwy 84 Thursday & northeast
half Friday morning). Widespread frost/freeze looks likely during
this timeframe. /DC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CST Sat Dec 28 2024

Still looking at a rough day in aviation later this afternoon with a
mixture of VFR/IFR/LIFR ceilings across multiple TAF sites. Current
radar scans are still showing SHRA & TSRA east of the I-55 corridor.
The fog is continuing to clear and ceilings are still lifting in
southern & central areas in MVFR with several spots lifting to VFR.
The main line of storms will arrive in the late afternoon to early
evening hours & should clear the area shortly after midnight.
Expect some gustier winds as well in any storms & preceding
convection. A wind shift is expected in the wake of the front to
the WNW. In the wake of the front, there is potential for another
round of stratus & fog to return after 29/04-10Z Sunday. Flight
categories of IFR to even as low as VLIFR are psbl, especially for
central to southern TAF sites. Conditions will start to clear to
MVFR/VFR conditions by 16Z Sunday with VFR conditions prevailing
across the forecast area by 18Z Sunday. /SAS/DC/CR/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  67  47  71 / 100   0   0   0
Meridian      53  67  45  69 / 100   0   0   0
Vicksburg     51  67  47  72 /  90   0   0   0
Hattiesburg   56  70  46  71 /  90   0   0   0
Natchez       53  67  49  71 /  90   0   0   0
Greenville    52  64  47  67 / 100   0   0   0
Greenwood     53  66  47  70 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/DC/CR

In the hours before

Special weather statement, Dec 28, 10:01 AM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
1001 AM CST Sat Dec 28 2024

MSZ064>066-073-281630-
Jones MS-Jefferson Davis MS-Covington MS-Lamar MS-
1001 AM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN COVINGTON...NORTHWESTERN
LAMAR...WEST CENTRAL JONES AND EASTERN JEFFERSON DAVIS COUNTIES
THROUGH 1030 AM CST...

At 1000 AM CST, Doppler radar was tracking a strong thunderstorm over
Sumrall, or 13 miles northwest of West Hattiesburg, moving northeast
at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Seminary and Sanford around 1005 AM CST.
  Collins around 1010 AM CST.
  Hebron around 1020 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM CST for south central
and southeastern Mississippi.

&&

LAT...LON 3141 8965 3177 8951 3166 8925 3143 8941
      3143 8945 3138 8945 3135 8947
TIME...MOT...LOC 1600Z 205DEG 38KT 3145 8954

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

86
Local storm report, Dec 28, 10:50 AM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1050 AM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     Hail             Dermott                 33.52N 91.43W
12/28/2024  E2.75 Inch       Chicot             AR   Fire Dept/Rescue

            Large hail in town to at least baseball
            size, some possibly larger. Will update with
            additional info and damages later.

&&

CE
Local storm report, Dec 28, 11:00 AM CST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1100 AM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     Hail             1 NE Mist               33.28N 91.68W
12/28/2024  E1.50 Inch       Ashley             AR   Public

&&

CE
Special weather statement, Dec 28, 12:49 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
1249 PM CST Sat Dec 28 2024

MSZ018-019-281945-
Sunflower MS-Bolivar MS-
1249 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SUNFLOWER AND BOLIVAR
COUNTIES THROUGH 145 PM CST...

At 1249 PM CST, Doppler radar was tracking a strong thunderstorm over
Beulah, or near Rosedale, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pace around 1255 PM CST.
  Mound Bayou, Winstonville, Merigold, Cleveland, and Renova around
  100 PM CST.
  Shelby around 105 PM CST.
  Parchman and Rome around 120 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 9066 3399 9046 3397 9045 3367 9045
      3353 9075 3353 9117 3362 9113 3370 9118
      3368 9103 3372 9114 3378 9114 3378 9099
      3385 9107 3393 9101 3396 9108 3396 9097
      3401 9098 3412 9074 3412 9066
TIME...MOT...LOC 1849Z 247DEG 38KT 3379 9097

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Local storm report, Dec 28, 1:22 PM CST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
122 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Tornado          3 ESE Myrick            31.65N 88.95W
12/27/2024                   Jones              MS   Emergency Mngr

            Along Clay Taylor Rd and Pearman Rd, tree
            down on a house, roof lifted and supporting
            brick column shifted and cracked. Trampoline
            and play set blown into a field. TDS was
            noted as well near the Co line associated
            with this damage.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:11 PM CSTDense Fog AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more12 hr
Dec 28, 7:49 AM CSTSevere Thunderstorm WarningJANClaiborne, Franklin, Jefferson41 min
Dec 28, 8:10 AM CSTSpecial Weather StatementJANMarion50 min
Dec 28, 8:15 AM CSTSpecial Weather StatementJANClaiborne60 min
Dec 28, 8:17 AM CSTSpecial Weather StatementJANLincoln28 min
Dec 28, 8:40 AM CSTSpecial Weather StatementJANLawrence35 min
Dec 28, 10:01 AM CSTSpecial Weather StatementJANCovington29 min
Dec 28, 10:55 AM CSTSevere Thunderstorm Warning Considerable damage threatJANBolivar65 min
Dec 28, 12:49 PM CSTSpecial Weather StatementJANBolivar, Sunflower56 min
Dec 28, 2:58 PM CSTTornado WarningJANFranklin, Lincoln52 min
Dec 28, 3:47 PM CSTSpecial Weather StatementJANBolivar, Sunflower58 min
Dec 28, 4:16 PM CSTSpecial Weather StatementJANWashington59 min
Dec 28, 4:57 PM CSTTornado WarningJANHumphreys, Issaquena, Sharkey, Warren, Washington, Yazoo63 min
Dec 28, 5:13 PM CSTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson77 min
Dec 28, 5:14 PM CSTSevere Thunderstorm WarningJANClaiborne, Warren61 min
Dec 28, 5:16 PM CSTTornado WarningJANCopiah, Lawrence, Lincoln, Simpson59 min
Dec 28, 5:25 PM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren65 min
Dec 28, 5:44 PM CSTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore, Sunflower, Washington and 1 more61 min
Dec 28, 5:56 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Madison, Rankin, Simpson and 1 more79 min
Dec 28, 5:56 PM CSTTornado WarningJANClaiborne, Hinds, Warren49 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.